Alert archive / Alabama / Special Weather Statements in 2016
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Jul 16, 2016, 2:21 PM CDT for Calhoun County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2016, 2:21 PM CDT (19:21 UTC)
- Expired
- Jul 16, 2016, 2:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
County Calhoun County, AL
The radar
The Atlanta radar (KFFC), 110 km from the middle of the area, began a volume at 19:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 405 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1031 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
546 WWUS84 KBMX 161921 SPSBMX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 221 PM CDT SAT JUL 16 2016 ALZ019-021-161945- CALHOUN AL-CLEBURNE AL- 221 PM CDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLEBURNE AND EASTERN CALHOUN COUNTIES UNTIL 245 PM CDT... AT 220 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF HEFLIN. THIS STORM WAS NEARLY STATIONARY. WINDS GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ANNISTON...JACKSONVILLE...HEFLIN...SAKS...FORT MCCLELLAN...WEAVER... JACKSONVILLE STATE UNIVERSITY...BLUE MOUNTAIN...ALEXANDRIA... SWEETWATER LAKE AND CHOCCOLOCCO. LAT...LON 3375 8552 3359 8563 3372 8591 3392 8574 TIME...MOT...LOC 1920Z 128DEG 3KT 3373 8566 $$ 89/GSATTERWHITE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 16, 2:14 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 16, 2:14 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 214 PM CDT SAT JUL 16 2016 .UPDATE... Evening Update. && .DISCUSSION... Regarding the short term... two areas of focus this afternoon for convective activity continues to be first along a low-level surface boundary stretched from southwest to northeast from Sumter County to northern Bibb County into central Clay County while the other area of focus is with an upper level shortwave trough that continues to move east across north Mississippi and western Tennessee. Expect isolated shower and thunderstorm activity across much of our area this afternoon with scattered activity in the proximity of the two previous mentioned features. Precipitable water values from this morning's sounding are at 1.7 inches while storm motions are generally east up to 15 mph. Concern for localized heavy downpours that may produce brief localized flooding. Relatively steep low level lapse rates along with some dry air in this morning's sounding continue to support an isolated threat for stronger thunderstorms to produce wet microbursts. Expect convective activity to continue to increase through the afternoon before decreasing after sunset tonight. 05 && .AVIATION... 18Z TAF Discussion. Have amended EET over past hour or so for VCTS and now TS due to developing nearby convection. ASN may be affected by this within two hours or so. All other terminals will mention VCTS starting between 19Z and 20Z through about 03Z. Outside of convection expect VFR conditions to prevail through the evening hours. Decreased visibilities at TOI toward daybreak for possible light fog formation, kept all other terminals above P6SM for now. 05 && .FIRE WEATHER... Scattered showers and thunderstorms will continue each day, mainly in the afternoon and evenings. No critical fire weather concerns with humid conditions and light winds. && .PREV DISCUSSION... /Issued 626 AM CDT SAT JUL 16 2016/ SHORT TERM... Today and Tonight. A couple of isolated showers are on radar at this hour, with the heaviest showers occurring in Chilton County in association with a northward moving boundary. Isolated showers and possibly a thunderstorm will be possible throughout the rest of the night. Earlier shower and thunderstorm activity over Mississippi has largely diminished, which was associated with a positively tilted mid-level shortwave trough. This shortwave will gradually move eastward allowing for a chance of scattered showers and thunderstorms through the morning in the northwest, and some potential for enhancement of afternoon showers and storms along and south of I-59 by afternoon. This shortwave will be shearing out with time, and weak mid-level height rises will be present as mid-level ridging begins to expand. Given sufficient moisture present and some time for the atmosphere to recover from Thursday night's MCS activity, expect scattered convective development with the greatest coverage in the afternoon and will continue with only high chance PoPs. Microburst parameters are in the low to moderate category, with the best parameters in the north where the highest DCAPE will be due to dry air aloft. So, a couple strong storms with gusty winds will be possible. Highs will be near seasonal averages in the low 90s. Tonight, as mid-level ridging continues to build, convection should diminish after sunset. 32/Davis LONG TERM... Sunday through Friday. This period will dominated by a large scale upper ridge over the southern United States. The center of the upper high will remain near or west of the Mississippi River, which will keep warmest and most stable air to the west of Alabama. For Sunday and Monday convection should be mostly confined to the eastern and southern portions of central Alabama. By Tuesday a short wave trof digs southward along the mid Atlantic states and pushes the center of the ridge westward. This should allow for more convective development Tuesday and Wednesday. With afternoon temperatures in the middle to upper 90s, any organized complex tracking down the east side of the upper ridge during the afternoon hours would have the potential to be become severe. Given uncertainty in timing of any MCS, will not include any severe wording in products at this time. Forecast soundings from the GFS model indicates relatively robust CAPE values and precipitable water values near 2 inches, so the environment would also support wet microbursts. By Thursday and Friday the upper ridge expands eastward and rain chances will decrease. Heat indices will again become an issue next week as the upper high brings above normal temperatures into the area. 58/rose && .PRELIMINARY POINT TEMPS/POPS... Gadsden 71 91 72 93 72 / 30 20 10 20 20 Anniston 73 92 72 93 72 / 40 20 20 30 20 Birmingham 76 91 75 94 76 / 30 20 10 20 20 Tuscaloosa 73 91 74 95 75 / 30 20 10 20 20 Calera 73 91 74 93 74 / 30 20 10 20 20 Auburn 74 91 74 92 74 / 40 30 20 40 20 Montgomery 76 94 75 96 75 / 40 30 20 30 20 Troy 73 89 73 94 73 / 40 30 20 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 16, 4:27 AM CDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 427 AM CDT SAT JUL 16 2016 ALZ011>015-017>050-171230- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 427 AM CDT SAT JUL 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...OUTLOOK THROUGH TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. DAYTIME TEMPERATURES ARE FORECAST TO CLIMB INTO THE MID TO UPPER 90S EVERY DAY NEXT WEEK. HEAT INDICES COULD REACH 105 DEGREES OR HIGHER EACH DAY...ESPECIALLY ACROSS SOUTHERN AND WESTERN PORTIONS OF CENTRAL ALABAMA. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 16, 1:14 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
114 PM CDT SAT JUL 16 2016
ALZ011-161845-
MARION AL-
114 PM CDT SAT JUL 16 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MARION COUNTY UNTIL
145 PM CDT...
AT 114 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTH OF WESTON...OR 9 MILES NORTHWEST OF HAMILTON. THIS STORM
WAS NEARLY STATIONARY.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAMILTON...WESTON...PIGEYE...SHOTTSVILLE AND BEXAR.
LAT...LON 3431 8790 3414 8791 3416 8819 3419 8819
3432 8818 3432 8814
TIME...MOT...LOC 1814Z 177DEG 1KT 3426 8806
89/GSATTERWHITESpecial weather statement, Jul 16, 2:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 221 PM CDT SAT JUL 16 2016 ALZ019-021-161945- CALHOUN AL-CLEBURNE AL- 221 PM CDT SAT JUL 16 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLEBURNE AND EASTERN CALHOUN COUNTIES UNTIL 245 PM CDT... AT 220 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF HEFLIN. THIS STORM WAS NEARLY STATIONARY. WINDS GUSTS OF 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ANNISTON...JACKSONVILLE...HEFLIN...SAKS...FORT MCCLELLAN...WEAVER... JACKSONVILLE STATE UNIVERSITY...BLUE MOUNTAIN...ALEXANDRIA... SWEETWATER LAKE AND CHOCCOLOCCO. LAT...LON 3375 8552 3359 8563 3372 8591 3392 8574 TIME...MOT...LOC 1920Z 128DEG 3KT 3373 8566 89/GSATTERWHITE
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 1:14 PM CDT | Special Weather Statement | BMX | Marion | 31 min |
| Jul 16, 1:39 PM CDT | Areal Flood Advisory | BMX | Marion | 2 hr |
| Jul 16, 5:46 PM CDT | Special Weather Statement | BMX | Lamar | 29 min |
| Jul 16, 6:12 PM CDT | Special Weather Statement | BMX | Autauga | 33 min |
| Jul 16, 6:21 PM CDT | Special Weather Statement | BMX | St. Clair | 24 min |
| Jul 16, 6:22 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 38 min |
| Jul 16, 6:54 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 36 min |
Nearby
Special Weather Statements in Alabama, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.